Heat, Lake
- When
- August 8, 11:00 AM CST to 7:00 PM CST
- Where
- Lake forecast zone
- Reported by
- AWOS
- Coordinates
- 36.335, -89.493 (the zone’s center; the record gives no point)
Afternoon heat index values reached or exceeded 105 degrees.
Upper-level high pressure over the Mid-South combined with a humid airmass to produce afternoon heat index values of 105 degrees or greater over the Delta region.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Upper-level high pressure over the Mid-South combined with a humid airmass to produce afternoon heat index values of 105 degrees or greater over the Delta region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 8, 10:13 AM CST, 47 minutes earlier.
Area Forecast Discussion
National Weather Service Memphis TN
1113 AM CDT Mon Aug 8 2022
.DISCUSSION...GOES-16 Satellite trends late this morning places a
weak upper level circulation over Western Arkansas with satellite
trends indicating some mid level clouds present over Arkansas and
areas east of the Mississippi River. As of 11 AM CDT,
temperatures across the Mid- South are in the upper 80s across
most locations.
KNQA WSR-88D radar trends already showing some convective
development over Northeast Arkansas and across portions of West
Tennessee near the Tennessee River as convective temperatures in
the upper 80s are already being reached. Short term models and
Convective Allowing Model solutions (CAMs) indicate isolated to
scattered showers and thunderstorms will be possible this
afternoon with the best coverage occurring across East/Northeast
Arkansas. Overall forecast in great shape and no updates
anticipated at this time.
CJC
&&
.PREV DISCUSSION... /issued 607 AM CDT Mon Aug 8 2022/
DISCUSSION...
Expect a near repeat of yesterday's weather for today, as the
Midsouth remains under a broad upper level ridge, with 500mb
heights around 591dm. Expect a bump in measurable rain chances
west of the MS River, with a midlevel shear axis now retrograded
to central AR, colocated with precipitable water (PWAT) values at
or above 2 inches. High temps today may edge out Sunday's by a
degree or two. Multi-hour heat indices will remain marginal for
advisory criteria, except perhaps over the delta southwest of
Memphis, where a Heat Advisory has been issued.
The semi-persistent midlevel shear axis will likely phase with a
weak northern branch trof on Tuesday, as plume of 2+ inch PWAT
spreads up the lower MS River valley. The midlevel shear axis will
remain parked along the MS river on Wednesday. The net result of
this set up will generally weak convective inhibition, though no
particular focused areas of heavy rainfall potential beyond
localized rain cores. Given mostly cloudy to overcast skies,
Wednesday's high temps will not likely reach 90 degrees over the
majority of the Midsouth, though humidity levels will remain high.
A weak surface cold front remains on track for Wednesday night /
Thursday passage into the Midsouth, aided by northwest flow aloft.
Little has changed from earlier forecasts - expect rain chances
to taper off north of I-40 by midday Thursday, and points to the
south by Thursday evening.
For the late week and weekend periods, a break from the heat
appears increasingly likely. Today's 00Z medium range models
continued the trend of positioning the subtropical upper level
ridge further west into the Rockies, while developing a deep
stationary longwave trof along the Atlantic seaboard. This
scenario would place the Midsouth under relatively strong
north-northwest flow aloft, accompanied by cooler and drier
northeasterly surface flow. High temps in the 80s and moderate
humidity levels should prevail over most of the Midsouth this
weekend, with lows in the lower/mid 60s.
PWB
&&
.AVIATION...
12Z TAF cycle
VFR conditions are expected throughout the forecast period. Winds
will turn southwest and increase to 10kts by mid-morning, but by
afternoon will be mostly southerly from 5-10kts. Some models are
hinting at isolated shower and thunderstorm development tomorrow
morning, but confidence for this is low so did not include this
in the TAFs.
ANS
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for Phillips.
MO...None.
MS...Heat Advisory until 7 PM CDT this evening for Coahoma-Quitman-
Tallahatchie.
TN...None.
&&Hazardous Weather Outlook National Weather Service Memphis TN 351 AM CDT Mon Aug 8 2022 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-091100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 351 AM CDT Mon Aug 8 2022 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Heat indices will reach 100 to 106 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Locally heavy rainfall will lead to an isolated flash flooding risk Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. PWB
The national radar mosaic for the moment the first event began.
6 heat. Local standard time, as filed.
Afternoon heat index values reached or exceeded 105 degrees.
Afternoon heat index values reached or exceeded 105 degrees.
Afternoon heat index values reached or exceeded 105 degrees.
Afternoon heat index values reached or exceeded 105 degrees.
Afternoon heat index values reached or exceeded 105 degrees.
Afternoon heat index values reached or exceeded 105 degrees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055453, 1055454, 1055455, 1055456, 1055457, 1055458.